An atropine and glycopyrrolate combination reduces mortality in organophosphate poisoning

Arendse R. ; Irusen E. (2009)

Article

Anticholinergics are the mainstay of the pharmacological management of organophosphate poisoning (OPP). Atropine has the potential to cause central toxicity which may complicate the management of this life-threatening condition. A combination of atropine and glycopyrrolate in equivalent dosages titrated to the peripheral muscarinic signs, theoretically reduces the central effect of the anticholinergics by 50% and thereby the risk of central toxicity, while it provides effective control of the peripheral manifestations of OPP. This study reports the clinical morbidity and mortality associated with the management of OP with this anticholinergic combination over a 4-year period, 2003 to 2006, at Tygerberg Academic Hospital (TAH). Two of the 53 patients treated for OPP died, with this mortality lower than that previously reported at TAH. Atropine toxicity was evident in 12 (22.5%) patients and responded to a temporary cessation of the combination infusion. The demographic profile, presenting symptoms, duration of stay and complications encountered were similar to previous reports from TAH. Patients treated with the infusion of a combination of atropine and glycopyrrolate had a lower mortality rate compared with earlier reports from the same unit, but the occurrence of atropine toxicity was unchanged despite the hypothesized theoretical advantage.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/13825
This item appears in the following collections: